Alert archive / Louisiana / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 82, NWS Shreveport, LA

May 17, 2002Caldwell Parish, LaSalle Parish, Louisiana

NWS Shreveport, LA issued this severe thunderstorm warning at May 17, 2002, 1:47 PM CDT for Caldwell Parish, LaSalle Parish, Louisiana. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 17, 2002, 1:47 PM CDT (18:47 UTC)
Expired
May 17, 2002, 2:15 PM CDT
In force
28 min
Issued by
NWS Shreveport, LA
Area
Counties, with a storm outline in the text

Counties Caldwell Parish, LA, LaSalle Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 6.8 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2002-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1700 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2002-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1700 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
634 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KSHV 171847
SVRSHV
LAC021-059-171915-
/NEW.KSHV.SV.W.0163.171845-171915/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
147 PM CDT FRI MAY 17 2002

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CALDWELL PARISH IN NORTH CENTRAL LOUISIANA
  LA SALLE PARISH IN NORTH CENTRAL LOUISIANA

* UNTIL 215 PM CDT

* AT 145 PM CDT...THE SHREVEPORT NATIONAL WEATHER SERVICE DOPPLER
  RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES SOUTHWEST OF
  COLUMBIA...MOVING NORTHEAST AT 20 MPH.  OTHER SEVERE STORMS WERE
  NOTED NEAR OLLA...ZENORIA...AND GEORGETOWN LOUISIANA.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  OVER COLUMBIA AT 155 PM CDT

THIS THUNDERSTORM WILL PRODUCE STRONG AND DAMAGING WINDS UP TO 60
MPH.

REPEATING...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE
THUNDERSTORM WARNING FOR...
  CALDWELL PARISH IN NORTH CENTRAL LOUISIANA
  LA SALLE PARISH IN NORTH CENTRAL LOUISIANA
UNTIL 215 PM CDT.

LAT...LON 3224 9230 3180 9229 3196 9191 3224 9202

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 10:05 AM CDT, 3 hours 42 minutes earlier.

Area forecast discussion, May 17, 10:05 AM CDT, 3 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1005 AM CDT FRI MAY 17 2002

WILL UPDATE TO DELETE EXPIRED SEVERE THUNDERSTORM WATCH.
SOME ADJUSTMENTS TO POPS AND TEMPS WILL BE NEEDED ALSO. FRONT STILL
REMAINS NORTH OF CWA ACCORDING TO PRESSURE ANALYSIS SO AREAS WORKED
OVER BY SQUALL LINE MAY RECOVER SOME. AREA OF CONVECTION JUST TO
SOUTH OF CWA MAY SEND OUTFLOW INTO SE PORTION OF FORECAST AREA
...WHICH MAY INTERSECT OUTFLOW FROM NORTHWEST THIS AFTERNOON.
THIS COULD REGENERATE TSTMS...BUT FOR NOW WINDS IN THE 30 TO 40 MPH
RANGE WITH SQUALL LINE.

.SHV...NONE.

14

In the hours before

Special weather statement, May 17, 8:50 AM CDT, 4 hours 57 minutes before
ARZ050-051-059>061-070>073-LAZ001>005-010>013-OKZ077-TXZ096-097-
108>112-124>126-136>138-149>151-171458-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
850 AM CDT FRI MAY 17 2002

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 10 AM FOR THAT
PART OF NORTHEAST TEXAS...SOUTHEAST OKLAHOMA...SOUTHWEST ARKANSAS...
AND NORTHWEST LOUISIANA...NORTH OF A LINE FROM RUSK TEXAS...IN
CHEROKEE COUNTY...TO JONESBORO LOUISIANA...IN JACKSON PARISH. THIS
SEVERE THUNDERSTORM WATCH INCLUDES THE CITIES OF SHREVEPORT...BOSSIER
CITY...AND RUSTON IN LOUISIANA...TYLER AND LONGVIEW IN TEXAS...AND
TEXARKANA AND MAGNOLIA IN ARKANSAS.

A LINE OF STRONG THUNDERSTORMS WILL MOVE THROUGH SOUTHWEST
ARKANSAS...NORTHEAST TEXAS...AND NORTHWEST LOUISIANA DURING THE
MORNING.
Special weather statement, May 17, 10:30 AM CDT, 3 hours 17 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-171630-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1030 AM CDT FRI MAY 17 2002

THERE IS SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS THE SOUTHERN HALF OF THE FORECAST AREA. THIS INCLUDES
MOST OF NORTHWEST AND NORTH CENTRAL LOUISIANA AND EAST CENTRAL
TEXAS. MAIN SEVERE WEATHER THREAT IS DAMAGING WINDS.

THIS ACTIVITY IS ALONG AND AHEAD OF A COLD FRONT WHICH WILL CROSS
THE AREA LATE THIS AFTERNOON AND EARLY TONIGHT. AFTER MIDNIGHT...
THE RISK OF SEVERE WEATHER SHOULD END.

ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND STORM
SPOTTERS MAY BE NEEDED THIS AFTERNOON AND EVENING.
Local storm report, May 17, 1:38 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
138 PM CDT FRI MAY 17 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH/COUNTY LOCATION....

0950 AM    GREGGTON                  TX   WIND DAMAGE
05/17/02   GREGG                          TIN ROOF DAMAGED ON A
                                          FURNITURE STORE.  RADIO
                                          METEOROLOGIST AT 103.1 FM
                                          OBSERVED A GUSTANADO
                                          CIRCULATION NOT CONNECTED
                                          TO THE PARENT THUNDERSTORM.
                                          STORM SURVEY WILL BE
                                          PERFORMED LATE THIS FRIDAY
                                          AFTERNOON.  REPORT FROM
                                          LONGVIEW POLICE DEPT.

0950 AM    WHITE OAK                 TX   WIND DAMAGE
05/17/02   GREGG                          A TREE BLOWN ONTO A HOUSE.
                                          ALSO POWER LINES DOWNED.
                                          POSSIBLE TORNADO...STORM
                                          SURVEY WILL BE PERFORMED
                                          LATE THIS FRIDAY
                                          AFTERNOON.  REPORT FROM
                                          WHITE OAK FIRE AND RESCUE
                                          DEPARTMENT.

1100 AM    3 N EL DORADO             AR   WIND DAMAGE
05/17/02   UNION                     LA   ON HIGHWAY 335 NORTH OF EL
                                          DORADO...TIN ROOF PEELED
                                          FROM BUILDING.  WITNESSES
                                          REPORTED A FUNNEL CLOUD.
                                          ALSO TREES DOWNED.  REPORT
                                          FROM COUNTY SHERIFF.

1115 AM    CARTHAGE                  TX   WIND DAMAGE
05/17/02   PANOLA                         A FEW TREES AND SEVERAL
                                          TREE LIMBS DOWNED...REPORT
                                          FROM KSLA-TV
                                          METEOROLOGIST AND ALSO
                                          FROM PUBLIC (NWS COOP
                                          OBSERVER).

0100 PM    KICKAPOO                  LA   WIND DAMAGE
05/17/02   DE SOTO                        HARDWARE STORE
                                          DESTROYED...ROOF TORN OFF
                                          A BANK.  WITNESSES
                                          REPORTED A TORNADO...STORM
                                          SURVEY IN PROGRESS.  FROM
                                          KSLA-TV METEOROLOGIST.

0115 PM    WINNFIELD                 LA   WIND DAMAGE
05/17/02   WINN                           TREES DOWNED IN THE
                                          NORTHWEST PORTION OF THE
                                          PARISH.  FROM SHERIFF
                                          OFFICE.

0125 PM    NATCHITOCHES              LA   WIND DAMAGE
05/17/02   NATCHITOCHES                   SOME TREES DOWNED IN
                                          PORTIONS OF THE PARISH.
                                          REPORT FROM SHERIFF
                                          OFFICE.

VIII.

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 12:54 PM CDTSevere Thunderstorm WarningSHVNatchitoches, Winn66 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.